Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Can ADHD medication lead to heart issues?

7 years ago my 19 year old son was told he needed a pacemaker. But in that same breathe the doctor said that they don t put pacemakers in 19 year olds. I believe this is because he has no insurance. That doctor had run a battery of tests and said that my son s heart kicked in when he needed it too. My question is, My son had a surgery at age 2 (oral reconstruction) and another at age 8 (appendix). Never in the entire 19 years before, were we ever told of a heart problem. He was diagnosed with ADHD at age 7. I am wondering if any of this ADHD medications could have caused his heart condition.
Asked On : Wed, 13 Feb 2013
Answers:  1 Views:  37
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Dec 2012
Hello Shelbyinok,

There are several different types of ADHD medications that may be used alone or in combination. Most of them can cause heart problems or exacerbate an existing condition. I would have loved to know which one he is on right now.
Psychostimulants (also known as stimulants) are the most commonly used ADHD drugs. Although these drugs are called stimulants, they actually have a calming effect on people with ADHD.

These drugs include (which can cause potential heart condition ):
- Amphetamine-dextroamphetamine (Adderall)
- Dexmethylphenidate (Focalin)
- Dextroamphetamine (Dexedrine, Dextrostat)
- Lisdexamfetamine (Vyvanse)
- Methylphenidate (Ritalin, Concerta, Metadate, Daytrana)

A nonstimulant drug called atomoxetine (Strattera) may work as well as stimulants, and may be less likely to be misused.
Some ADHD medicines have been linked to rare sudden death in children with heart problems. Talk to your doctor about which drug is best for your child.

Hope this answers your question
Answered: Wed, 13 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor